Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 27, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at May 3, 2014, 9:46 PM CDT for 6 counties in Kansas. It took effect at May 4, 2014, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2014, 9:46 PM CDT (02:46 UTC)
- In effect from
- May 4, 2014, 12:00 PM CDT
- Expired
- May 4, 2014, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 30 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 4248 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523 WWUS83 KICT 040246 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 946 PM CDT SAT MAY 3 2014 ...EXTREME GRASSLAND FIRE DANGER SUNDAY OVER SOUTH-CENTRAL KANSAS... KSZ067-068-082-083-091-092-041800- /O.NEW.KICT.FW.W.0027.140504T1700Z-140505T0200Z/ RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 946 PM CDT SAT MAY 3 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068... 082...083...091 AND 092... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST OVER SOUTH-CENTRAL KANSAS SUNDAY. * TIMING...WILL BE FROM AROUND NOON THROUGH THE EVENING HOURS SUNDAY. * WINDS...WILL BE OUT OF THE SOUTHWEST AT 20 TO 30 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 7 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
1 follow-up statement
274 WWUS83 KICT 050218 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 918 PM CDT SUN MAY 4 2014 KSZ067-068-082-083-091-092-050330- /O.EXP.KICT.FW.W.0027.000000T0000Z-140505T0200Z/ RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 918 PM CDT SUN MAY 4 2014 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068...082...083...091 AND 092... EXTREME GRASSLAND FIRE DANGER HAS SUBSIDED FOR THE NIGHT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at May 3, 6:18 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 3, 6:18 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 618 PM CDT SAT MAY 3 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 314 PM CDT SAT MAY 3 2014 THE CENTRAL PLAINS SITS UNDER SLIGHT NORTHWESTERLY FLOW AS THE UPPER TROUGH THAT BROUGHT US SUCH COOL WEATHER LAST WEEK FINALLY EXITS THE EAST COAST. A LACK OF UPPER DYNAMICS NEAR THE PLAINS IS KEEPING US DRY AND ALLOWING THE HEAT TO BE TURNED UP. A SURFACE BOUNDARY IS SITTING ACROSS CENTRAL/EAST CENTRAL KANSAS...KEEPING TEMPS SLIGHTLY COOLER...BUT STILL ABOVE NORMAL TEMPS UNDER MAXIMUM INSOLATION. BILLINGS WRIGHT && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 314 PM CDT SAT MAY 3 2014 HEAT CONTINUES TO BE THE NEAR TERM CONCERN. THE UPPER LEVEL RIDGE WILL FLATTEN OUT SUNDAY...AS THE SURFACE LOW MEANDERS AROUND WESTERN KANSAS. THE BOUNDARY WILL TIGHTEN AGAIN TOMORROW...BISECTING EASTERN KANSAS FROM THE NORTH/SOUTH. KEEPING WITH THE FORECAST THE PAST DAY OR TWO...FORECAST TEMPERATURES ON SUNDAY ARE ALREADY EXCEEDING RECORDS FOR MAY 4TH. SEE THE CLIMATE SECTION FOR MORE DETAILS. HIGHS IN THE 90S AND APPROACHING 100 WILL BE LIKELY ACROSS MOST OF THE AREA. THE BOUNDARY WILL SAG SOUTHWARD ON MONDAY WHICH WILL BRING SOME SLIGHT...ALBEIT VERY SLIGHT RELIEF TO THE HEAT. HIGHS ON MONDAY WILL BE IN THE 80S TO LOW 90S. BY TUESDAY THE MAIN UPPER TROUGH WILL BEGIN TO PUSH INTO THE WESTERN CONUS. THIS WILL PUSH THE RIDGE EASTWARD AND BRING THE AREA INTO SOUTHWESTERLY UPPER LEVEL FLOW. THE DRY LINE WILL CONTINUE TO MOVE ACROSS THE STATE FROM WEST TO EAST DURING THE DAY. WINDS ARE EXPECTED TO INCREASE FROM THE SOUTH AS THE BOUNDARY LIFTS QUICKLY BACK TO THE NORTH. TEMPERATURES WILL AGAIN REACH BACK INTO THE 90S AND SOME RECORDS COULD AGAIN BE THREATENED. SEE THE CLIMATE SECTION BELOW FOR RECORD HIGHS ON TUESDAY. BILLINGS WRIGHT .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 314 PM CDT SAT MAY 3 2014 THIS PERIOD OF THE FORECAST IS DOMINATED BY THE NEXT UPPER LEVEL SYSTEM AND THE CHANCE FOR PRECIPITATION. THE UPPER TROUGH WILL MOVE EASTWARD OVER THE REGION WITH THE SURFACE LOW...AND ASSOCIATED COLD FRONT AND DRYLINE OVER KANSAS. THERE IS SOME INDICATION THAT THERE COULD BE SOME THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE WEDNESDAY EVENING...THE LATER...MORE QUESTIONABLE PERIODS OF THE NAM AND THE ECMWF INDICATE THIS POSSIBILITY...BUT HAVE LEFT THE FORECAST DRY AT THIS TIME DUE TO UNCERTAINTY. THE PERIOD THAT IS OF MORE CONCERN FOR PRECIPITATION POTENTIAL AND SEVERE CHANCES IS THURSDAY. THE UPPER DISTURBANCE WILL BEGIN TO EJECT NORTHEAST WITH AMPLE DYNAMICS FOR THUNDERSTORM DEVELOPMENT. THE BEST CHANCES FOR STORMS AT THIS TIME LOOK TO BE OVER SOUTH CENTRAL TO SOUTHEAST KANSAS...BUT THIS IS STILL VERY EARLY. PLEASE STAY TUNED TO THE FORECAST AS THE PERIOD NEARS. THE GFS AND ECMWF DO BEGIN TO HAVE SOME DISCREPANCIES WITH HOW THE UPPER WAVE WILL EVOLVE BEYOND THURSDAY. THE GFS KEEPS A PIECE OF THE DISTURBANCE SOUTH OVER NEW MEXICO...WHILE THE ECMWF PULLS THE WHOLE WAVE THROUGH THE PLAINS OFF TO THE EAST. CHANCES FOR PRECIP ON FRIDAY AND SATURDAY LOOK TO BE MINIMAL. HOWEVER...THIS WAVE WILL KNOCK TEMPERATURES BACK DOWN CLOSER TO NORMAL FOLLOW THE COLD FRONT THURSDAY NIGHT/FRIDAY MORNING. BILLINGS WRIGHT && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 618 PM CDT SAT MAY 3 2014 QUIET VFR CONDITIONS ANTICIPATED THROUGH THE NEXT 24 HOURS. A WEST-EAST ORIENTED FRONT WILL REMAIN SITUATED ALONG GENERALLY THE I-70 CORRIDOR THROUGH SUNDAY...MAKING FOR A CHALLENGING WIND FORECAST FOR SLN-RSL...WITH EAST WINDS NORTH OF THE FRONT AND BREEZY SOUTHWEST WINDS SOUTH OF THE FRONT. STOUT SOUTHWEST WINDS ANTICIPATED FOR HUT-ICT-CNU SUNDAY. ADK && .FIRE WEATHER... ISSUED AT 314 PM CDT SAT MAY 3 2014 DESPITE SOME LIGHTER WINDS THE EXTREME TEMPERATURES AND LOW DEW POINTS WILL CAUSE THE GRASSLAND FIRE DANGER INDEX TO BE VERY HIGH...APPROACHING EXTREME ACROSS SOUTH CENTRAL KANSAS SUNDAY AFTERNOON. THEN REACHING VERY HIGH ON TUESDAY. HOWEVER THE STRONGER WINDS ON WEDNESDAY NEXT WEEK WILL CAUSE VERY HIGH GRASSLAND DANGER ACROSS THE AREA WITH EXTREME WEST OF I-135. BILLINGS WRIGHT && .CLIMATE... ISSUED AT 314 PM CDT SAT MAY 3 2014 RECORD HIGH TEMPERATURES WILL BE IN JEOPARDY SUNDAY AND AGAIN ON TUESDAY AS TEMPERATURES SOAR. RECORD HIGHS ON MAY 4TH WICHITA...94 IN 1963 CHANUTE...92 IN 1909 RUSSELL...95 IN 2012 SALINA....95 IN 2012 RECORD HIGHS ON MAY 6TH WICHITA...91 IN 1986 CHANUTE...91 IN 1909 RUSSELL...98 IN 2004 SALINA....94 IN 1955 && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 98 59 89 / 0 0 0 0 HUTCHINSON 56 97 56 87 / 0 0 0 0 NEWTON 57 96 59 88 / 0 0 0 0 ELDORADO 58 95 61 88 / 0 0 0 0 WINFIELD-KWLD 58 97 62 92 / 0 0 0 0 RUSSELL 53 97 55 83 / 0 0 0 0 GREAT BEND 53 98 54 85 / 0 0 0 0 SALINA 55 95 55 84 / 0 0 0 0 MCPHERSON 55 96 55 86 / 0 0 0 0 COFFEYVILLE 60 93 64 90 / 0 0 0 0 CHANUTE 59 92 63 88 / 0 0 0 0 IOLA 59 91 62 86 / 0 0 0 0 PARSONS-KPPF 60 93 65 90 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 3, 3:35 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT SAT MAY 3 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 335 PM CDT SAT MAY 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ACROSS ALL OF SOUTH CENTRAL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A VERY HIGH GRASSLAND FIRE DANGER EXISTS ACROSS ALL OF SOUTH- CENTRAL KANSAS SUNDAY AFTERNOON. GUSTY SOUTH WINDS WILL RETURN ON WEDNESDAY CAUSING VERY HIGH GRASSLAND FIRE DANGER ACROSS THE WHOLE AREA WITH EXTREME FIRE DANGER POSSIBLE WEST OF I-135. A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTH-CENTRAL KANSAS WEDNESDAY AFTERNOON WITH THE CHANCES GRADUALLY INCREASING WEDNESDAY NIGHT. THE BEST CHANCE OF THUNDERSTORMS SHOULD OCCUR THURSDAY AFTERNOON AND THURSDAY NIGHT...SOME OF THESE STORMS COULD BE STRONG OR SEVERE. PLEASE STAY TUNED TO LATER FORECASTS AS DETAILS ARE REFINED. PRECIPITATION CHANCES WILL DIMINISH INTO THE WEEKEND AS THE COLD FRONT EXITS TO THE SOUTH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS WRIGHT
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.